Spring allergies feel bad enough for people with nasal congestion and asthma symptoms. But imagine if aspirin is the culprit that makes everything feel worse and you didn't know it. For some people with aspirin-exacerbated respiratory disease (AERD), also known as Samter's triad, it can be a challenging and long road to diagnosis.
Dr. Angela Donaldson, a Mayo Clinic otolaryngologist, focuses her research on this difficult to diagnose condition. Learn about AERD in this Mayo Clinic Minute.
Journalists: Broadcast-quality video (0:59) is in the downloads at the end of this post. Please "Courtesy: Mayo Clinic News Network." Read the script.
Coughing, wheezing, sinus pressure, the list goes on. It might describe a diagnosis that, for some, has been historically missed — aspirin-exacerbated respiratory disease.
"These are patients who have horrible asthma. They also have nasal polyps, and they're allergic to aspirin," says Dr. Donaldson.
And aspirin doesn't cause new illness. It aggravates asthma and sinus issues for these patients.
"It's a particular group of people who have been struggling with regular medical therapy that should work, and have both asthma that's difficult to control and sinus disease that’s difficult to control," says Dr. Donaldson.
She says most patients suffer for years before the correct diagnosis and treatment. And that's a focus of her research.
"How best to get people to screen for that disease process, since it's kind of overlooked multiple times, and then get people back to their normal lives."
Along with aspirin, people who are affected by AERD may have problems taking nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen. Aspirin or NSAIDs may be in cold medicines and other medicines so pay close attention to labels.
Treatments may include desensitization to aspirin and NSAIDs, surgery to remove nasal polyps, and therapeutics.
It's important to remember that a diagnosis is arduous because aspirin-exacerbated respiratory disease must include all three features of asthma, recurring nasal polyps and problems with aspirin or NSAIDs.